Winter Storm, Vilas
- When
- March 8, 6:00 PM CST to March 9, 6:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Warm air ahead of a strong low pressure system that moved into Wisconsin during the night brought freezing rain to north central Wisconsin. This resulted in significant ice accumulations before the precipitation changed to rain overnight.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Warm air ahead of a strong low pressure system that moved into Wisconsin during the night brought freezing rain to north central Wisconsin. This resulted in significant ice accumulations before the precipitation changed to rain overnight. The icing caused power lines to fall and as many as 10,000 customers lost electricity due to the downed lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 8, 3:15 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CST FRI MAR 8 2002
ANTICIPATED SECOND WAVE OF PCPN FOR TNT INTO EARLY SATURDAY THE MAIN
FCST CHALLENGE.
BUFKIT SOUNDING DATA INDICATED PCPN TO START OUT AS ZR OVER NC WI BEFORE
MIXING WITH SOME R LATE. NOT SURE ON THE R TYPE AS TEMPS HAVE BEEN
TRENDING LOWER THAN GUIDANCE NUMBERS THIS AFTN. AS A RESULT OF THIS
TREND WILL ISSUE A WARNING FOR THE NC ZONES FOR MAINLY ICE. FAR WESTERN
PORTIONS OF VILAS AND ONEIDA MAY SEE MORE SOME SNOW MIXED WITH ZR.
LOCATIONS ADJACENT TO THE WARNING AREA CAN EXPECT A ZR-R MIX SO ISSUED A
WNTR WX ADVSRY FOR TNT. OVER PARTS OF CENTRL AND NE WI...NORTH OF A LINE
FROM STEVENS POINT TO OCONTO...ISSUED AN EVENING ADVISORY FOR A ZR-R MIX
BEFORE CHANGING OVER TO R-.
TSRA THREAT CONTINUES TNT AS LLJ MOVES INTO AT LEAST THE ERN HALF OF THE
CWA IN THE WARMER SECTION OF THE WAA.
THE MIX WILL EVENUALLY CHANGE TO ALL SNOW SATURDAY...BEFORE ENDING FROM
SOUTHWEST TO NORTHEAST IN THE AFTN. ANTICIPATE THE PCPN TO FALL MAINLY
AS RAIN OVER EC WI BEFORE SCT SW FOR THE AFTN HOURS AS CAA POURS IN.
EVENTUALLY THE MAIN WEATHER PARAMETER OF CONCERN TURNS TO THE WINDS.
VERY TIGHT PRES GRAD DEVELOPS SATURDAY...AND AS A RESULT HAVE ISSUED A
WIND ADVSRY FOR THE SOUTH HALF OF THE CWA FOR SATURDAY. NORTHERN AREAS
WILL SEE THE DEVELPG WINDS LATER IN THE DAY AND LATER SHIFTS CAN EXPAND
ADVISRY AS NEEDED.
ONE MORE ADVSRY TYPE BEING MONITERED FOR THIS EVENING IS THE DENSE FOG
POTENTIAL. A FEW LOCATION ARE ALREADY AT 1/4 MILE...AND WITH HIGH DPTS
MOVG NWD OVER THE SNOW/ICE...DENSE FOG MAY BE AROUND. CURRENT OBS SITE
DONT SUPPORT ADVSRY AT THIS TIME...BUT WILL ADDRESS IN THE ZONE PACKAGE.
WOULD EXPECT INCREASING WINDS LATER TONIGHT TO MIX THE AIR ENOUGH TO
REDUCE THE THREAT.
MDM RANGE MODELS INDICATE WK PCPN CHCS FOR MUCH OF THE NEXT WEEK.
COOR WITH LSE...MKE...MQT.
.GRB...WINTER STORM WARNING TONIGHT INTO EARLY SATURDAY
WIZ005-010-018-
WINTER WEATHER ADVISORY TONIGHT
WIZ011>013-019-
WINTER WEATHER ADVISORY THIS EVENING
WIZ020>022-030-031-073-074-
WIND ADVISORY SATURDAY
WIZ020>022-030-031-035>040-045-048>050-073-074-
HELMAN
WWW.CRH.NOAA.GOV/GRBWIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-090300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CST FRI MAR 8 2002 ...STRENGTHENING SPRING STORM WILL BRING THUNDERSTORMS...AREAS OF DENSE FOG AND A MIXED BAG OF PRECIPITATION TONIGHT...STRONG WINDS SATURDAY... AN INTENSIFYING AREA OF LOW PRESSURE OVER WESTERN KANSAS IS FORECAST TO MOVE INTO NORTHERN WISCONSIN BY SATURDAY MORNING...THEN INTO CANADA BY SATURDAY EVENING. THIS SYSTEM WILL BRING A WIDE RANGE OF WEATHER TO CENTRAL AND NORTHEAST WISCONSIN BEFORE THE STORM DEPARTS THE AREA SATURDAY AFTERNOON. FOR TONIGHT...A STATIONARY FRONT DRAPED ACROSS NORTHEAST WISCONSIN INTO NORTHEAST IOWA WILL ALLOW WARM MOIST AIR TO FLOW NORTHWARD OVER THIS BOUNDARY. COMBINED WITH A DEEP SNOW PACK IN PLACE ALREADY...AREAS OF DENSE FOG WILL DEVELOP BY EARLY THIS EVENING ACROSS CENTRAL AND EAST CENTRAL WISCONSIN. ACROSS NORTHERN WISCONSIN...THE WARMER AIR ABOVE THE SURFACE WILL ALLOW FOR FREEZING RAIN TO DEVELOP THIS EVENING...MAINLY NORTH OF HIGHWAY 29. A PROLONGED FREEZING RAIN EVENT IS LIKELY OVER VILAS... ONEIDA AND LINCOLN COUNTIES BEFORE THE PRECIPITATION MIXES WITH OR CHANGES OVER TO ALL SNOW LATE TONIGHT. EAST OF THESE COUNTIES...THE FREEZING RAIN SHOULD CHANGE OVER TO RAIN OVERNIGHT...THEN CHANGE TO SNOW SATURDAY MORNING. MEANWHILE...AS THE SURFACE LOW APPROACHES WISCONSIN TONIGHT...THERE IS ENOUGH UPPER LEVEL ENERGY TO PRODUCE ISOLATED THUNDERSTORMS. IF THUNDERSTORMS DO DEVELOP...THEY WILL HAVE THE CAPABILITY OF PRODUCING SMALL HAIL AND GUSTY WINDS. AS THE LOW DEPARTS SATURDAY...STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH SOME GUSTS TO 45 MPH CAN BE EXPECTED. THE STRONG WINDS SHOULD CREATE AREAS OF BLOWING AND DRIFTING SNOW OVER NORTHERN WISCONSIN DURING THE DAY. WINDS SHOULD THEN DIMINISH SATURDAY NIGHT. EVEN THOUGH THUNDERSTORMS ARE IN THE FORECAST...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ECKBERG WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-090300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CST FRI MAR 8 2002 ...STRENGTHENING SPRING STORM WILL BRING THUNDERSTORMS...AREAS OF DENSE FOG AND A MIXED BAG OF PRECIPITATION TONIGHT...STRONG WINDS SATURDAY... AN INTENSIFYING AREA OF LOW PRESSURE OVER WESTERN KANSAS IS FORECAST TO MOVE INTO NORTHERN WISCONSIN BY SATURDAY MORNING...THEN INTO CANADA BY SATURDAY EVENING. THIS SYSTEM WILL BRING A WIDE RANGE OF WEATHER TO CENTRAL AND NORTHEAST WISCONSIN BEFORE THE STORM DEPARTS THE AREA SATURDAY AFTERNOON. FOR TONIGHT...A STATIONARY FRONT DRAPED ACROSS NORTHEAST WISCONSIN INTO NORTHEAST IOWA WILL ALLOW WARM MOIST AIR TO FLOW NORTHWARD OVER THIS BOUNDARY. COMBINED WITH A DEEP SNOW PACK IN PLACE ALREADY...AREAS OF DENSE FOG WILL DEVELOP BY EARLY THIS EVENING ACROSS CENTRAL AND EAST CENTRAL WISCONSIN. ACROSS NORTHERN WISCONSIN...THE WARMER AIR ABOVE THE SURFACE WILL ALLOW FOR FREEZING RAIN TO DEVELOP THIS EVENING...MAINLY NORTH OF HIGHWAY 29. A PROLONGED FREEZING RAIN EVENT IS LIKELY OVER VILAS... ONEIDA AND LINCOLN COUNTIES BEFORE THE PRECIPITATION MIXES WITH OR CHANGES OVER TO ALL SNOW LATE TONIGHT. EAST OF THESE COUNTIES...THE FREEZING RAIN SHOULD CHANGE OVER TO RAIN OVERNIGHT...THEN CHANGE TO SNOW SATURDAY MORNING. MEANWHILE...AS THE SURFACE LOW APPROACHES WISCONSIN TONIGHT...THERE IS ENOUGH UPPER LEVEL ENERGY TO PRODUCE ISOLATED THUNDERSTORMS. IF THUNDERSTORMS DO DEVELOP...THEY WILL HAVE THE CAPABILITY OF PRODUCING SMALL HAIL AND GUSTY WINDS. AS THE LOW DEPARTS SATURDAY...STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH SOME GUSTS TO 45 MPH CAN BE EXPECTED. THE STRONG WINDS SHOULD CREATE AREAS OF BLOWING AND DRIFTING SNOW OVER NORTHERN WISCONSIN DURING THE DAY. WINDS SHOULD THEN DIMINISH SATURDAY NIGHT. EVEN THOUGH THUNDERSTORMS ARE IN THE FORECAST...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ECKBERG WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285172, 5285173, 5285174, 5285175, 5285176, 5285177, 5285178, 5285179.